Is strenuous exercise safe while taking Geodon?
I read that Geodon causes a longer heartbeat, so I have been more careful with my workouts. I generally warm up and cool down very gradually, but I still basically max myself out in between. Does this increase or decrease the risk of developing a serious arrhythmia or other heart condition because of the QT prolongation? Would a less strenuous workout with a lower peak heart rate be safer for the long term?
Geodon, or ziprasidone, is in the class of medications termed "anti-psychotics," and it is used to treat a number of psychiatric conditions, including schizophrenia, bipolar disorder, and even refractory depression and anxiety, as well as OCD and a number of other conditions. It does have side effects, however, and it is important that you make an appointment to see your doctor to discuss these more thoroughly. As you noted, one potential side effect of Geodon is prolonging the QT interval of the heart. This does not happen to everyone who is taking Geodon, so if you are concerned that this may be affecting you, the best way to determine this is by getting an electrocardiogram (EKG). For some people who do have either genetically caused QT prolongation or medication induced QT prolongation, exercise may exacerbate this and cause symptoms such as heart palpitations, shortness of breath, or light-headedness and fainting. If you experience any of these symptoms while you exercise, please call your doctor immediately and/or go to the emergency room, as a prolonged QT interval can devolve into dangerous arrhythmias called ventricular tachycardia or ventricular fibrillation. Having said that, not everyone taking Geodon has a prolonged QT interval caused by the medication. Also, exercise is important for maintaining a healthy lifestyle. To directly answer your question, I would recommend obtaining an EKG to determine if you do have a prolonged QT interval. If so, I would perform more graded exercise, with a gradual increase in intensity. The most important thing you can do is to monitor for the symptoms noted above, such as heart palpitations (feeling as though your heart is beating particularly irregularly, quickly, or more forcefully), shortness of breath, chest pain, and light-headedness or dizziness. Again, I would schedule an appointment to see your doctor to obtain an EKG and to review the risks and benefits of particular workout routines while on Geodon.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- I sometimes hear faint repetitions of what I heard many times before - what could be wrong with me?
- Why do i have constant itching, specifically on the outside of my nose?
- How likely is it to develop tolerance to my antidepressant Effexor?
- Is there something medically wrong with me or is this all in my head?
- What medication is given for generalized anxiety disorder?
Need More Info?